Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Jacksonville, FL

February 22, 2003Appling County, Bacon County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 22, 2003, 11:22 AM EST for Appling County, Bacon County, Jeff Davis County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 11:22 AM EST (16:22 UTC)
Expired
Feb 22, 2003, 11:45 AM EST
In force
23 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Appling County, GA, Bacon County, GA, Jeff Davis County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 6:50 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 221622
SVRJAX
GAC001-005-161-221645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1121 AM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPLING COUNTY IN SOUTHEAST GEORGIA
  BACON COUNTY IN SOUTHEAST GEORGIA
  JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1145 AM EST

* AT 1121 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
  2 MILES NORTH OF HAZLEHURST TO 9 MILES SOUTHWEST OF ALMA...MOVING
  NORTHEAST AT 65 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1145 AM EST...
  HAZLEHURST AND GRAHAM...
  PINE GROVE AND NEW LACY...
  BAXLEY...
  SURRENCY...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

LAT...LON 3196 8253 3188 8211 3154 8213 3144 8247
          3147 8258 3154 8259
$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:05 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 22, 10:05 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EST SAT FEB 22 2003

CURRENTLY...UPPER TROF EXTENDS S ACROSS THE PLAINS INTO MEXICO. AT
THE SFC A 989MB LOW IS OVER TENNESSEE WITH A COLD FRONT EXTENDING
INTO THE GULF OF MEXICO. THE ENTIRE CWA IS IN THE WARM SECTOR.
LATEST MSAS SHOWS A 998MB LOW DVLPG ALG THE CDFNT S OF MOB. SQUALL
LINE IS MOVING INTO APALACHEE BAY AND NEARING OUR WRN GA COUNTIES.
SOME CONVECTION ERUPTING AHEAD OF THE SQ LN IS FORMING ANOTHER LINE
ACROSS THE SUWANNE VALLEY AND MOVING E AT 30-35 KT. CELLS WITHIN THE
SQ LN ARE RACING NNE AT 50+ KT. WATER VAPOR LOOP AND 12Z SOUNDING
VERIFY DRY AIR ALOFT E OF LINE FROM GA COAST TO GNV. THE WRN
COUNTIES ARE IN TOR WATCH ATTM. DAYTIME HEATING DESTABLILIZES
AIRMASS EVEN MORE WITH AREA OF CONCERN THE STORMS THAT MOVE IN FROM
THE GULF IN THE 50 KT LLVL JET...ESPECIALLY IF THE LOW PRES ALG NRN
GULF COAST HOLDS TOGETHER. PUBLIC ZONES COVER THE SITUATION VERY
WELL AND WILL NOT UPDATE EXCEPT FOR CHANGE IN WATCH BOX STATUS.

MARINE...SCA ALL AREAS WITH 25 KTS NEAR SHORE AND 30 KTS OFFSHORE.
OBS SHOW INCREASING WINDS WITH ST AUGUSTINE BUOY S 21G25 KT AND SEAS
5 FT BY 14Z. WILL KEEP SAME WORDING FOR UPDATE.

.JAX...
FL...TORNADO WATCH UNTIL NOON FLZ020>022-035.
     SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...TORNADO WATCH UNTIL NOON GAZ132>136-149>151-162-163.
     SCA ALTAMAHA SOUND TO FERNANDINA BEACH.

TRABERT/AB/JH
Hazardous weather outlook, Feb 22, 7:10 AM EST, 4 hours 12 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL NOON FOR WESTERN THIRD OF AREA...
...MODERATE RISK OF SEVERE WEATHER TODAY WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE...
...CAUTION IS ADVISED ON AREA WATERWAYS...

INCREASING MOISTURE AND UNSEASONABLY WARM AIR AHEAD OF A STRONG
FRONTAL SYSTEM WILL CREATE THE POTENTIAL FOR SEVERE WEATHER ACROSS
THE AREA TODAY. THE ASSOCIATED SQUALL LINE WILL MOVE INTO THE
EXTREME WESTERN PORTION OF THE AREA BY LATE MORNING...AND ACROSS THE
REMAINDER OF THE AREA DURING THE EARLY TO MID-AFTERNOON. GREATEST
RISKS FROM THIS SYSTEM ARE STRONG DAMAGING WIND GUSTS OVER 60 MPH
AND LOCALLY HEAVY RAINFALL. IN ADDITION...ISOLATED TORNADOES ARE
ALSO POSSIBLE. RESIDENTS ARE URGED TO MONITOR THE LATEST WEATHER
INFORMATION TODAY AND MOVE INDOORS WHEN STORMS APPROACH.

OUTSIDE OF THUNDERSTORMS...WINDS MAY GUST TO NEAR 40 MPH LATE THIS
MORNING AND THIS AFTERNOON...ESPECIALLY OVER NORTHEAST FLORIDA.
CAUTION IS ADVISED ON AREA WATERWAYS.

POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES TODAY MAY BRING RIVERS
IN THE FORECAST AREA CLOSE TO FLOOD STAGE EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR LATE THIS MORNING THROUGH THE
AFTERNOON HOURS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Feb 22, 10:00 AM EST, 1 hour 22 minutes before
FLZ020>022-GAZ150-162>164-221530-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EST SAT FEB 22 2003

...SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL IMPACT
SUWANNEE...COLUMBIA...HAMILTON...ECHOLS...CLINCH...WARE AND CHARLTON
COUNTIES THROUGH 1030 AM...

AT 1000 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS CENTERED ALONG
A LINE EXTENDING FROM 9 MILES NORTH OF NEEDMORE TO 8 MILES NORTH OF
OBRIEN...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF FARGO
TO 11 MILES SOUTH OF LIVE OAK...MOVING NORTHEAST AT 50 MPH. THIS
LINE OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND OBRIEN...NEEDMORE...WELLBORN...WINFIELD...WHITE
SPRINGS...SUWANNEE VALLEY...NEEDHAM AND FARGO THROUGH 1030 AM EST.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

HESS
Special weather statement, Feb 22, 10:39 AM EST, 43 minutes before
GAZ132-133-149-221615-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1039 AM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT WESTERN PORTIONS OF
ATKINSON...COFFEE AND JEFF DAVIS COUNTIES THROUGH 1115 AM...

AT 1039 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES NORTHWEST OF
WILLACOOCHEE TO 11 MILES SOUTHWEST OF WILLACOOCHEE...MOVING
NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WILLACOOCHEE...PEARSON...AMBROSE...PRIDGEN...
BROXTON...RED BLUFF...DOUGLAS AND SNIPESVILLE THROUGH 1115 AM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE MINOR
FLOODING OF LOW LYING AREAS.

HESS
Special weather statement, Feb 22, 11:01 AM EST, 21 minutes before
FLZ020-GAZ162-163-221630-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON...ECHOLS AND CLINCH
COUNTIES THROUGH 1130 AM...

AT 1101 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES WEST OF HOMERVILLE TO
JENNINGS...MOVING NORTHEAST AT 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE...MAYDAY...
DU PONT...CROSSROADS...JENNINGS...JASPER...HOMERVILLE AND COGDELL
THROUGH 1130 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:56 AM ESTSevere Thunderstorm WarningJAXAtkinson, Coffee34 min
Feb 22, 11:12 AM ESTSevere Thunderstorm WarningJAXClinch33 min
Feb 22, 11:28 AM ESTSevere Thunderstorm WarningJAXWare32 min
Feb 22, 11:45 AM ESTSevere Thunderstorm WarningJAXPierce30 min
Feb 22, 12:01 PM ESTSevere Thunderstorm WarningJAXWayne29 min
Feb 22, 1:51 PM ESTSevere Thunderstorm WarningJAXCamden, Glynn39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.